Home
  • Home
  • Health
  • Use of steroid creams in pregnancy can endanger foetal heart ―Expert warns
steroid cream

Use of steroid creams in pregnancy can endanger foetal heart ―Expert warns

28 April 2017 Health


PREGNANT women have been warned to avoid excessive use of creams that contain steroid as the foetal heart is likely to be affected.

Dr Samson Olori, a paediatric surgeon with the University of Abuja Teaching Hospital, Gwagwalada, gave the warning in an interview with the News Agency of Nigeria (NAN) on Thursday in Abuja.

Olori said that the use of creams that contained steroids during pregnancy could affect the normal biochemistry in the development of the foetus (unborn child).

“Steroids work by reducing inflammation in the skin. They are used for various skin conditions including eczema.

“When you over load the woman body with steroids they have a way of negatively affecting the normal biochemistry in the development of the child.

“And beyond steroids; there are other chemicals that are in these creams that may be harmful to the foetus.

“Other factors also include the radiation that expectant mothers are exposed to daily; as well as many others that we cannot begin to enumerate.

“So we need to be conscious of our environments, because the quality of our environment will determine the quality of children that we will bring forth to this world,’’ he said.

He said: “Although majority of the causes of heart diseases are not known, expectant mothers who suffer some viral infections. like rubella during pregnancy are at higher risk of having children with heart disease.’’

The surgeon also advised pregnant women against self-medication as many drugs often had side effects especially at the first three months of pregnancy.

“When women are pregnant, we advise that they should not take drugs that are not prescribed by doctors because some of these drugs have side effects; and it is within the first three months of pregnancy that organs are formed.

“And one of the first organs to form in the body is the heart.

“So if for any reason medications that have potentials to affect those cells are taken within that period, it may end up affecting the quality of development on that heart.

“And once the heart is challenged it means that several other parts of the body are likely going to be affected,’’ Olori explained.

However, children that present symptoms such as bluish lips and fast breath as well as weakness of the body, are likely suffering from a heart disease, according to him.

“The lips are supposed to be pinkish; but if a child’s tongue and lips appear bluish; what that means is that the body is not getting adequate oxygen,’’ he noted.

Olori also stressed the need for proper hygiene, adding that environmental health and personal hygiene in pregnancy are also very important.

The surgeon advised parents to always present their children to the hospital immediately they noticed any unusual signs for proper investigation and treatment.

Source: Tribune

 


Share

Leave a Reply

%d bloggers like this: